Alert archive / New Mexico / River Flood Warnings in 2017
River Flood Warning 1, NWS Albuquerque, NM
NWS Albuquerque, NM issued this river flood warning at Apr 20, 2017, 7:38 AM MDT for Rio Arriba County, New Mexico. It took effect at Apr 21, 2017, 7:18 AM MDT. It was in force for 4 days.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2017, 7:38 AM MDT (13:38 UTC)
- In effect from
- Apr 21, 2017, 7:18 AM MDT
- Expired
- Apr 25, 2017, 12:00 PM MDT
- In force
- 4 days
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- Minor
County Rio Arriba County, NM
The radar
The Albuquerque radar (KABX), 141 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rio Ojo Caliente below La Madera (LMDN5).
- Action stage
- 6.5 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 10 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08289000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
317 WGUS45 KABQ 201338 FLWABQ BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Albuquerque NM 738 AM MDT Thu Apr 20 2017 ...The National Weather Service in Albuquerque has issued a flood warning for the following rivers in New Mexico... Rio Ojo Caliente Below La Madera affecting Rio Arriba County Above normal snowpack and warm temperatures is causing flooding along the Rio Ojo Caliente below La Madera. The river will flucuate around flood stage through the weekend due the increase in snowmelt during daytime hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Additional information is available at water.weather.gov/ahps2/index.php?wfo=abq. Stay tuned to NOAA weather radio or other media outlets for the latest information on this situation. && NMC039-211338- /O.NEW.KABQ.FL.W.0001.170422T0000Z-170425T1800Z/ /LMDN5.1.ER.170422T0000Z.170425T0000Z.170425T0600Z.NR/ 738 AM MDT Thu Apr 20 2017 The National Weather Service in Albuquerque has issued a * Flood Warning for The Rio Ojo Caliente Below La Madera. * from Friday evening to Tuesday afternoon...Or until the warning is cancelled. * At 7:00 AM Thursday the stage was 6.7 feet. * Flood stage is 7.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by tomorrow evening and continue to rise to near 7.1 feet by Monday evening. The river will fall below flood stage by early Tuesday morning. * Impact...At 7.0 feet...Farm and pasture land is being inundated, and irrigation channels and gates may be severly damaged if high flows persist. * Flood history...This crest compares to a previous crest of 7.2 feet on Jun 29 2000. && LAT...LON 3638 10603 3621 10602 3610 10614 3612 10615 3625 10608 3638 10607 $$ 54/Fontenot
3 follow-up statements
064 WGUS85 KABQ 211318 FLSABQ Flood Statement National Weather Service Albuquerque NM 718 AM MDT Fri Apr 21 2017 ...The flood warning continues for the following rivers in New Mexico... Rio Ojo Caliente Below La Madera affecting Rio Arriba County Above normal snowpack and warm temperatures is causing flooding along the Rio Ojo Caliente below La Madera. The river will flucuate around flood stage through the weekend due the increase in snowmelt during daytime hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Additional information is available at water.weather.gov/ahps2/index.php?wfo=abq. Stay tuned to NOAA weather radio or other media outlets for the latest information on this situation. && NMC039-220118- /O.EXT.KABQ.FL.W.0001.170421T1318Z-170426T0300Z/ /LMDN5.1.ER.170424T1200Z.170425T1200Z.170425T1500Z.NR/ 718 AM MDT Fri Apr 21 2017 The Flood Warning continues for The Rio Ojo Caliente Below La Madera. * until Tuesday evening...Or until the warning is cancelled. * At 7:00 AM Friday the stage was 6.4 feet. * Flood stage is 7.0 feet. * Minor flooding is forecast. * Forecast...The river will fluctuate around flood stage and continue to rise to near 7.1 feet by Tuesday morning. The river will fall below flood stage by late Tuesday morning. * Impact...At 7.0 feet...Farm and pasture land is being inundated, and irrigation channels and gates may be severly damaged if high flows persist. * Flood history...This crest compares to a previous crest of 7.2 feet on Jun 29 2000. && LAT...LON 3638 10603 3621 10602 3610 10614 3612 10615 3625 10608 3638 10607 $$ 54/Fontenot
642 WGUS85 KABQ 211324 CCA FLSABQ Flood Statement National Weather Service Albuquerque NM 718 AM MDT Fri Apr 21 2017 ...The flood warning continues for the following rivers in New Mexico... Rio Ojo Caliente Below La Madera affecting Rio Arriba County Above normal snowpack and warm temperatures are causing flooding along the Rio Ojo Caliente below La Madera. The river will flucuate around flood stage through the weekend due the increase in snowmelt during daytime hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Additional information is available at water.weather.gov/ahps2/index.php?wfo=abq. Stay tuned to NOAA weather radio or other media outlets for the latest information on this situation. && NMC039-220118- /O.EXT.KABQ.FL.W.0001.170421T1318Z-170426T0300Z/ /LMDN5.1.ER.170424T1200Z.170425T1200Z.170425T1500Z.NR/ 718 AM MDT Fri Apr 21 2017 The Flood Warning continues for The Rio Ojo Caliente Below La Madera. * until Tuesday evening...Or until the warning is cancelled. * At 7:00 AM Friday the stage was 6.4 feet. * Flood stage is 7.0 feet. * Minor flooding is forecast. * Forecast...The river will fluctuate around flood stage and continue to rise to near 7.1 feet by Tuesday morning. The river will fall below flood stage by late Tuesday morning. * Impact...At 7.0 feet...Farm and pasture land is being inundated, and irrigation channels and gates may be severly damaged if high flows persist. * Flood history...This crest compares to a previous crest of 7.2 feet on Jun 29 2000. && LAT...LON 3638 10603 3621 10602 3610 10614 3612 10615 3625 10608 3638 10607 $$ 54/Fontenot
171 WGUS85 KABQ 220102 FLSABQ Flood Statement National Weather Service Albuquerque NM 702 PM MDT Fri Apr 21 2017 ...The flood warning is cancelled for the following rivers in New Mexico... Rio Ojo Caliente Below La Madera affecting Rio Arriba County Above normal snowpack and warm temperatures will continue to cause high water flows along the Rio Ojo Caliente below La Madera. The river is expected to fluctuate just below flood stage for the next few days before slowly falling. Minor flooding remains possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Additional information is available at water.weather.gov/ahps2/index.php?wfo=abq. Stay tuned to NOAA weather radio or other media outlets for the latest information on this situation. && NMC039-220132- /O.CAN.KABQ.FL.W.0001.000000T0000Z-170426T0300Z/ /LMDN5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NR/ 702 PM MDT Fri Apr 21 2017 The Flood Warning is cancelled for The Rio Ojo Caliente Below La Madera. * At 6:00 PM Friday the stage was 6.1 feet. * Flood stage is 7.0 feet. * Forecast...The river crested below flood stage at 6.4 feet and will continue to fluctuate just below flood stage for the next few days before falling. * Impact...At 7.0 feet...Farm and pasture land is being inundated, and irrigation channels and gates may be severly damaged if high flows persist. * Flood history...This crest compares to a previous crest of 6.4 feet on Apr 21 1958. && LAT...LON 3638 10603 3621 10602 3610 10614 3612 10615 3625 10608 3638 10607 $$ 34
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this river flood warning went out at Apr 20, 5:34 AM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, Apr 20, 5:34 AM MDT, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 534 AM MDT Thu Apr 20 2017 .AVIATION... 12Z TAF CYCLE A backdoor cold front slid down the Eastern Plains overnight and has resulted in a wind shift at KLVS, KTCC and KROW, as well as an east canyon/gap wind at KSAF and KABQ early this morning. Gusts will come close to meeting airport weather warning criteria at KABQ between 13-18Z. Westerlies will pick up this afternoon across western portions of the area, with gusts to between 30-35kts forecast. VFR conditions are forecast to persist through the TAF period, although brief MVFR cigs are possible at KLVS and KTCC early Thursday morning. 11 && .PREV DISCUSSION...246 AM MDT Thu Apr 20 2017... .SYNOPSIS... A backdoor cold front will continue to push west into the Rio Grande Valley this morning. Temperatures across the eastern plains will be 10 to 20 degrees below Wednesday's readings. A few degrees of cooling is forecast for the Rio Grande Valley with little change west. This front is expected to combine with an upper level trough to bring chances for showers and thunderstorms to the northern mountains this afternoon and across the northeast highlands and plains tonight and Friday. Strong winds will be the main story elsewhere Friday as the upper trough moves through. Another backdoor cold front will move through eastern New Mexico Friday night, pushing west to the Arizona border Saturday. Much cooler conditons will result, especially east. Warmer weather underneath a high pressure ridge will result Sunday. && .DISCUSSION... Backdoor cold front pushing swwd at a good clip this morning. Front is currently located near a Raton to Clines Corners to Clovis line. Models agree this front will push wwd into the RGV toward sunrise. Cooler temps will result east of the central mountain chain with a few degrees of cooling in the RGV. By afternoon, an upper level trough will nose in from the northwest, combining with the sfc front to result in at least isolated showers and storms over the northern mountains and far upper RGV. As the upper trough continues to sink sewd through CO tonight and Friday, shower and storm chances shift east to the northeast highlands and plains. Strong winds will be the main story elsewhere Friday on the backside of the upper trough/closed low. Another, stronger, backdoor cold front will drop into eastern NM Friday night and through the remainder of the state Saturday. Much cooler air will follow this front as it makes its way through the state, especially east. As an upper level ridge moves over NM Sunday, a warming trend will get underway. Ridge shifts east of the state Monday with additional warming taking place under brisk zonal flow aloft. Windy conditions look likely all areas Monday and Tuesday afternoons and evenings as winds aloft mix down. GFS and ECMWF now keep the mid-week trough mainly north of the state with a deeper trough/closed low forecast to move through NM toward the end of the work week. Both models bring quite the potent cold front through the area Friday and Friday night. 33 && .FIRE WEATHER... A backdoor cold front is racing down the Eastern Plains, with cooler and relatively moist conditions forecast there today, while excellent mixing brings stronger winds and even drier air down to the surface across western New Mexico this afternoon. Elevated fire weather conditions are forecast across western portions of the area today, where winds will limit critical conditions to one or two hours at best. Humidity recovery Friday morning will generally be poor to fair across central and western portions of the area, setting the stage for a critical fire weather event. A clipper-type system will move east out of Southern Colorado Friday into the plains and push a cold front across our area. The potential for critical fire weather conditions Friday will be greatest south of Interstate 40 where a very dry and unstable atmosphere will reside. The Northwest Plateau may need to be dropped from the watch given below normal temps forecast with Haines values of only 3 thanks to an earlier start of the cold air advection. Otherwise, the watch looks on track with upgrades likely during the day shift. Look for a cooling/moistening trend behind the front to last into Sunday, when a ridge will move overhead and stronger westerlies will punch back into western portions of the area. Elevated fire weather conditions are forecast by Sunday afternoon across the western third of our area, with winds being the only limiting ingredient for critical conditions. A critical fire weather pattern is setting up for early next week as stronger westerlies move over the region, with Monday looking like the day with the most widespread critical conditions. Without getting too into the forecast details, which are likely to change with subsequent model runs, critical fire weather conditions may continue into Wednesday prior to a major cold front sometime Thu/Fri. Both the 00z GFS and ECMWF operational runs show this potent trough and cold front, though differ on the timing/strength. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday morning through Friday evening for the following zones... NMZ101-105>108. && 33
Hazardous weather outlook, Apr 20, 3:54 AM MDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 354 AM MDT Thu Apr 20 2017 NMZ501>540-211130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 354 AM MDT Thu Apr 20 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Showers and a few thunderstorms will likely develop across the northern mountains this afternoon, spreading east to the northeast highlands and plains this evening and overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few showers or storms may linger into Friday across the far northeast highlands and northeast plains. Strong west and northwest winds are are likely for most areas Friday afternoon and evening. A backdoor cold front will move south through the eastern plains Friday night and through the remainder of the state Saturday. Much cooler temperatures are in store for Saturday, especially east. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 01
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 6:54 PM MDT | Fire Weather Watch | ABQ | Bernalillo, Cibola, McKinley, Rio Arriba, Sandoval, San Juan and 2 more | 20 hr |
| Apr 20, 3:04 PM MDT | Red Flag Warning | ABQ | Bernalillo, McKinley, Rio Arriba, Sandoval, San Juan, Socorro and 1 more | 29 hr |
Nearby
River Flood Warnings in New Mexico, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.